Illinois, 2007

Winter Weather in Illinois, January 20 to 21, 2007

January 20 to 21, 2007 · NWS PAH · 9 events in 9 counties and zones

A light mix of sleet and freezing rain caused some minor travel hazards in parts of southern Illinois, mainly north of a line from Carbondale to Shawneetown. Low pressure lifting northeast through the southern and central Plains produced a moist southwest wind flow.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A light mix of sleet and freezing rain caused some minor travel hazards in parts of southern Illinois, mainly north of a line from Carbondale to Shawneetown. Low pressure lifting northeast through the southern and central Plains produced a moist southwest wind flow. Icy spots were reported, leading to a few vehicles sliding off roads. Amounts of sleet and freezing rain were light, just a little more than a trace.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 20, 7:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 20, 7:00 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CST SAT JAN 20 2007

.UPDATE...

PRECIP HAS BEEN REPORTED REACHING THE GROUND AS SLEET IN PARTS OF SE
MISSOURI. THIS INDICATES THAT WARMER AIR ALOFT HAS MOVED IN MORE
QUICKLY THAN ANTICIPATED. AS A RESULT...UPDATED GRIDS AND FORECASTS
TO SHOW SLEET AS THE DOMINANT PRECIP TYPE THIS EVENING. AFTER
MIDNIGHT...EXPECT SLEET TO CHANGE TO MAINLY RAIN IN SE
MISSOURI...AND BECOME MAINLY RAIN IN SW KENTUCKY AS WELL. MAY NEED
TO CANCEL ADVISORY FOR SOUTHERN TIER OF SE MISSOURI COUNTIES BY 9 PM.

AFTER MIDNIGHT...INTRODUCED MENTION OF FREEZING RAIN MAINLY NORTH OF
CAPE GIRARDEAU...CAIRO...MADISONVILLE LINE. SURFACE WET BULB TEMPS
ARE BELOW FREEZING IN THESE AREAS...AND ESE SURFACE FLOW WILL
CONTINUE TO ADVECT LOW DEW POINTS INTO THESE AREAS. AS A
RESULT...EXPECT MOST OR ALL OF THE PRECIPITATION TO FALL AT TEMPS
BELOW FREEZING THERE. REDUCED SNOWFALL AMOUNTS SLIGHTLY DUE TO THE
SLEET AND FREEZING RAIN.

&&

.PREV DISCUSSION (TODAY THROUGH WEDNESDAY NIGHT)...

THE MAIN CHALLENGE CONTINUES TO BE THE WINTRY PRECIPITATION EVENT
TONIGHT/EARLY SUNDAY FOR WHICH A WINTER WEATHER ADVISORY HAS BEEN
ISSUED ACROSS THE NORTHERN AND WESTERN PARTS OF THE FA FOR TONIGHT
THROUGH 9 AM SUNDAY MORNING.

LATEST SATELLITEL PICTURES SHOWING HIGH LEVEL MOISTURE MOVING
EASTWARD ACROSS THE CWA. MOISTURE WILL CONTINUE TO LOWER AND
INCREASE WITH TIME. MORNING UPPER AIR CHARTS SHOWED A DECENT RIDGE
AXIS...ESPECIALLY AT 850 AND 700 MB...ORIENTED FROM SPRINGFIELD
MISSOURI TO NEW ORLEANS LOUISIANA. THIS HAS UNDOUBTABLY SLOWED DOWN
THE EASTWARD PROGRESS OF THE LOW TO MID LEVEL MOISTURE THUS FAR.
NEAREST PRECIP AT 20Z WAS IN FAR SOUTHWEST MISSOURI. AS WE MOVE INTO
THE EVENING HOURS...THE ATMOSPHERE SHOULD BEGIN TO SATURATE DOWN.
WITH THE LOW LEVELS BEING SO DRY AT THE ONSET OF PRECIP...EXPECT THE
TEMPERATURE/DEWPOINT TO WET BULB DOWN AT LEAST A COUPLE OF DEGREES
BELOW GUIDANCE.

NO MAJOR CHANGES MADE TO THE GRIDS IN REGARD TO THE APPROACHING
SYSTEM. AS ADVERTISED...THE EVENT SHOULD BE RELATIVELY SHORT
LIVED...AS THIS SYSTEM WILL MOVE RAPIDLY ACROSS THE CWA. PER MODEL
SOUNDINGS THROUGH MIDNIGHT TONIGHT...PRECIPITATION SHOULD REMAIN ALL
SNOW ACROSS THE NORTHERN HALF OF THE CWA. SNOW AND SLEET IS EXPECTED
EVERYWHERE ELSE EXCEPT THE EXTREME SOUTHEAST CORNER OF THE CWA WHERE
IT LOOKS LIKE RAIN WILL MIX WITH SLEET. BY MIDNIGHT TONIGHT SNOW
ACCUMULATIONS SHOULD RANGE FROM 1-1.5 INCHES OVER THE FAR WESTERN
SECTIONS TO A COUPLE TENTHS OF AN INCH OVER THE EXTREME NORTHEAST
SECTIONS.

BIGGEST ADJUSTMENTS TONIGHT WERE PROBABLY MADE TO THE GRIDS AFTER
MIDNIGHT. BOTH NAM/WRF AND GFS 12Z MODEL RUNS SHOW THE TEMPERATURE
PROFILE AT MOST LOCATIONS WARMING JUST A TAD DURING THIS TIME FRAME.
THIS PROMPTED ADDING MORE OF A MIX FURTHER NORTH AND A RAIN/FROZEN
MIX ALONG OUR SOUTHEAST BORDER. ACCUMULATIONS LATE TONIGHT SHOULD
RANGE FROM NEAR 2 INCHES ALONG AND NORTH OF THE I-64
CORRIDOR...AROUND A HALF INCH AT PADUCAH...AND NO ADDITIONAL
ACCUMULATION IN THE HOPKINSVILLE AREA.

SUNDAY MORNINGS FORECAST A BIT TRICKY AS WELL. EVEN THOUGH THE
DEEP MOISTURE WILL HAVE MOVED OFF TO THE NORTHEAST...WILL LIKELY SEE
LIGHT SNOW ACCUMULATIONS OVER THE NORTHEAST SECTIONS EARLY. OVER THE
NORTHWEST SECTIONS MAY SEE FLURRIES MIX WITH DRIZZLE ALL DAY.
ELSEWHERE DRIZZLE SHOULD PREVAIL ALL DAY AS TEMPERATURES QUICKLY
WARM TO ABOVE FREEZING.

SUNDAY NIGHT EXPECT TEMPERATURES TO STAY ABOVE FREEZING ALL NIGHT
OVER THE SOUTHEAST SECTIONS...SO KEPT DRIZZLE ALL NIGHT THERE.
ELSEWHERE TEMPERATURES SHOULD REMAIN AT OR BELOW FREEZING SO WENT
WITH A FREEZING DRIZZLE/FLURRIES MIX. FOR MONDAY AND MONDAY NIGHT
LOW LEVEL MOISTURE SHOULD BE SUFFICIENT ENOUGH FOR FLURRIES.

WEDNESDAY INTO WEDNESDAY NIGHT THE NEXT SYSTEM WILL CROSS THE
HEARTLAND. MOISTURE WILL BE LIMITED BUT TEMPERATURE WOULD SUPPORT
SNOW...SO PUT IN FLURRIES.

MODELS IN MUCH BETTER AGREEMENT TODAY. ONLY MINOR DIFFERENCES SO
BASICALLY SPLIT THE DIFFERENCE AND RAN WITH IT.

.DISCUSSION (THURSDAY THROUGH SATURDAY)...

LARGE SURFACE HIGH WILL BUILD INTO THE REGION TOWARD THE END OF THE
WEEK WITH UPPER LEVEL RIDGING OVER THE PLAINS. THUS KEPT THE AREA
DRY THROUGH DAY SEVEN WITH THE NEXT FRONT POISED JUST NORTHWEST OF
THE FA SATURDAY. ALSO TWEAKED TEMPS DOWN A BIT GUIDANCE AND PREVIOUS
GRIDS TO REFLECT STRONG HIGH OVER THE REGION AND COLLABORATION
PURPOSES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY (N OF MADISONVILLE)
MO...WINTER WEATHER ADVISORY (N OF A POF...SIKESTON LINE)
IL...WINTER WEATHER ADVISORY (ALL..EXCEPT MASSAC COUNTY)
IN...WINTER WEATHER ADVISORY
&&

UPDATE...MY

PREV DISC...JAP
Hazardous weather outlook, Jan 20, 10:58 PM CST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1058 PM CST SAT JAN 20 2007

ILZ075>078-080>091-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-
086-087-100-107-108-220500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
WEBSTER-HENDERSON-DAVIESS-MCLEAN-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-
1058 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT OVERNIGHT. MIXED
SLEET...SNOW...AND FREEZING RAIN WILL BECOME STEADIER AND HEAVIER
OVERNIGHT. ACCUMULATIONS ARE FORECAST TO BE AROUND AN INCH OR
LESS. REFER TO THE LATEST WINTER WEATHER ADVISORY PRODUCT FOR
MORE DETAILS.

MINOR TO MODERATE FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO
THE LATEST FLOOD STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOODING WILL GRADUALLY SUBSIDE ON AREA RIVERS. REFER TO THE
LATEST FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAZARDOUS ROAD CONDITIONS OR MEASURABLE SNOW
AND ICE ARE ENCOURAGED.

ILZ092>094-KYZ001>013-016-017-021-022-MOZ109>112-114-220500-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
TRIGG-CALDWELL-HOPKINS-CHRISTIAN-MUHLENBERG-TODD-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
1058 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHEAST MISSOURI.

.DAY ONE...TONIGHT

SLEET AND RAIN WILL CONTINUE OVERNIGHT...WITH LITTLE OR NO
ACCUMULATION.

AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST
FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MINOR TO MODERATE FLOODING OF AREA RIVERS WILL SLOWLY SUBSIDE.
REFER TO FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Perry

When
January 20, 11:30 PM CST to January 21, 5:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
January 20, 11:30 PM CST to January 21, 5:00 AM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 20, 11:45 PM CST to January 21, 5:00 AM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
January 20, 11:45 PM CST to January 21, 5:00 AM CST
Where
Wayne forecast zone
Reported by
Unknown
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
January 21, 12:45 AM CST to 5:00 AM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
January 21, 1:00 AM CST to 5:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
January 21, 1:00 AM CST to 5:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 21, 1:00 AM CST to 5:00 AM CST
Where
White forecast zone
Reported by
Law Enforcement
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
January 21, 1:00 AM CST to 5:00 AM CST
Where
Williamson forecast zone
Reported by
Public
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7182, 7183, 7181, 7184, 7185, 7186, 7187, 7188, 7189.